Users Online: 1381 Home Print this page Email this page Small font sizeDefault font sizeIncrease font size  
Home | About us | Editorial board | Search | Ahead of print | Current issue | Archives | Submit article | Instructions | Subscribe | Contacts | Login 


RSACP wishes to inform that it shall be discontinuing the dispatch of print copy of JOACP to it's Life members. The print copy of JOACP will be posted only to those life members who send us a written confirmation for continuation of print copy.
Kindly email your affirmation for print copies to dranjugrewal@gmail.com preferably by 30th June 2019.

 

 
Table of Contents
CORRESPONDENCE
Year : 2011  |  Volume : 27  |  Issue : 1  |  Page : 128

Can complex integrated computer controlled multisystem anaesthesia workstation prevent drug errors?


Department of Cardiac Anaesthesia and Perfusion Technology, Cardiothoracic Centre, AIIMS, New Delhi-110029, India

Date of Web Publication11-Feb-2011

Correspondence Address:
Usha Kiran
Department of Cardiac Anaesthesia and Perfusion Technology, Cardiothoracic Centre, AIIMS, New Delhi-110029
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


PMID: 21804729

Rights and PermissionsRights and Permissions

How to cite this article:
Makhija N, Kiran U, Jha RK, Kumar L. Can complex integrated computer controlled multisystem anaesthesia workstation prevent drug errors?. J Anaesthesiol Clin Pharmacol 2011;27:128

How to cite this URL:
Makhija N, Kiran U, Jha RK, Kumar L. Can complex integrated computer controlled multisystem anaesthesia workstation prevent drug errors?. J Anaesthesiol Clin Pharmacol [serial online] 2011 [cited 2020 Jul 13];27:128. Available from: http://www.joacp.org/text.asp?2011/27/1/128/76672

Sir,

With great interest we read the correspondence on topics 'Similar Ampoules -Similar Implications' by Vadhanan P & Kumar P and 'Drug Look Alike! - A Threat to Patient Safety' by Mishra et al. [1],[2] These were followed by comments of the chief editor. [3] Kaul T K highlighted the possibility of errors due to similar look of ampoules- the drug look alike and the need for awareness and vigilance. [3]

We encountered a similar situation in one of our adult patient who underwent mitral valve replacement under cardiopulmonary bypass (CPB). The conduct of CPB is performed with the help of perfutionist, a specially trained personal in perfusion technology who primes the pump. The moment CPB was commenced, the heart arrested within seconds. The suspicion was raised regarding the addition of a wrong drug in pump. The arterial blood- gas (ABG) and electrolyte analysis revealed a potassium levels greater than 11.0 meq/L. The treatment of hyperkalaemia was carried out on the lines of shifting the potassium into the cells as well as by increasing excretion from the body while the surgery was being performed simultaneouly. Repeated boluses of glucose insulin solution, sodium bicarbonate were administered into the CPB reservoir based on ABG, blood glucose and serum electrolyte analysis. Injection furosemide was added to the pump as well as haemofiltration was done. Potassium containing solutions were avoided. Before weaning from CPB normal ABG, blood glucose and serum electrolytes were ensured.

When the broken ampoules were inspected, 5 ampoules of potassium were found in place of sodium bicarbonate. It was realized that a few days back brand of potassium was changed.The color of label present on potassium ampule was same as previously supplied sodium bicarbonate. This must have lead to the erroneous loading of potassium in place of sodium bicarbonate. 5 ampoules of sodium bicarbonate are normally added to the pump prime by the perfusionist.

Various strategies to minimize or eliminate these drug errors have been recommended. [1],[2],[3] Most highlighted are color coding and vigilance. Now a days complex integrated computer controlled multisystem anaesthesia workstation are being installed in many tertiary care hospitals. Advances in these workstations are facilities for digitalized drug delivery. Every drug withdrawn from the drawer is accountable. Probably this will reduce human error regarding similar ampoules or when the drugs look alike.

 
   References Top

1.Vadhanan P, Kumar P. Similar Ampoules -Similar Implications. J Anaesth Clin Pharmacol 2010; 26(3): 419-434  Back to cited text no. 1
    
2.Mishra SK, Bhat RR, Mathew JS, Krishnappa S. Drug Look Alike! - A Threat to Patient Safety. J Anaesth Clin Pharmacol 2010; 26(3): 419-434  Back to cited text no. 2
    
3.Tej. K Kaul. Similar Ampoules-Drug Look Alike. Comments from chief Editor. J Anaesth Clin Pharmacol 2010; 26(3): 419-434  Back to cited text no. 3
    




 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References

 Article Access Statistics
    Viewed1409    
    Printed88    
    Emailed0    
    PDF Downloaded273    
    Comments [Add]    

Recommend this journal